Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The Margulis invariant for parabolic transformations

Authors: Virginie Charette and Todd A. Drumm
Journal: Proc. Amer. Math. Soc. 133 (2005), 2439-2447
MSC (2000): Primary 53A15; Secondary 83A05
Published electronically: March 21, 2005
MathSciNet review: 2138887
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this note, we extend the definition of Margulis' signed Lorentzian displacement to parabolic transformations in $SO(2,1)\ltimes \mathbb{R} ^{2,1}$. We show that the standard propositions about the ``sign'' of the transformations all hold true for parabolic elements also. In particular, we show that Margulis' opposite sign lemma holds.

References [Enhancements On Off] (What's this?)

  • 1. Drumm, T., Fundamental polyhedra for Margulis space-times, Topology 31 (4) (1992), 677-683. MR 1191372 (94a:57051)
  • 2. -, Examples of nonproper affine actions, Mich. Math. J. 39 (1992), 435-442. MR 1182499 (93j:57022)
  • 3. Drumm, T. and Goldman, W., The geometry of crooked planes, Topology 38, No. 2, (1999) 323-351. MR 1660333 (99m:57034)
  • 4. Fried, D. and Goldman, W., Three-dimensional affine crystallographic groups, Adv. Math. 47 (1983), 1-49. MR 0689763 (84d:20047)
  • 5. Margulis, G., Free properly discontinuous groups of affine transformations, Dokl. Akad. Nauk SSSR 272 (1983), 937-940. MR 0722330 (85e:22015)
  • 6. -, Complete affine locally flat manifolds with a free fundamental group, J. Soviet Math. 134 (1987), 129-134. MR 0741860 (86h:22019)
  • 7. Mess, G., Lorentz spacetimes of constant curvature, preprint.
  • 8. Milnor, J., On fundamental groups of complete affinely flat manifolds, Adv. Math. 25 (1977), 178-187. MR 0454886 (56:13130)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53A15, 83A05

Retrieve articles in all journals with MSC (2000): 53A15, 83A05

Additional Information

Virginie Charette
Affiliation: Department of Mathematics and Statistics, McMaster University, Hamilton, Ontario, Canada L8S 4L7

Todd A. Drumm
Affiliation: Department of Mathematics and Statistics, Swarthmore College, Swarthmore, Pennsylvania 19081
Address at time of publication: Department of Mathematics, University of Pennsylvania, Philadelphia, Pennsylvania 19104-6395

Received by editor(s): February 14, 2003
Published electronically: March 21, 2005
Communicated by: Wolfgang Ziller
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society